New Mexico, 2021High Wind in New Mexico, January 30, 2021
January 30, 2021 · NWS MAF · 2 events in 2 counties and zones
S. and into the southern plains states.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper level disturbance moved across the western U.S. and into the southern plains states. Strong westerly winds on the southern edge of the disturbance mixed into the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 30, 1:52 AM MST, 8 minutes earlier.
Area forecast discussion, Jan 30, 1:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
252 AM CST Sat Jan 30 2021
.DISCUSSION...
Satellite shows mid-level low near the 4-Corners region with an
assocd moist plume from wrn OK to the Lower Trans Pecos. The
attendant Pacific cold front was e of Holloman-Sierra Blanca. The
front will be e of the mtns by 10Z and will then move quickly e
across the CWFA with w winds near 20kts pretty common before 12Z.
Between 15Z-21Z today sustained surface winds of 25-30kts will be
common from SE NM-PB solid advisory level winds. The wind advisory
looks pretty good and we will not make any changes. Despite cold
advection w-nw downslope winds will keep temperatures above normal
today with highs 60-70, most areas. Blowing dust will be an issue
today as well. Surface high pressure will continue to build into
the area Sunday with ne winds developing and high temps cooling
off about 10 degrees. High temps will make a strong rebound Tue-
Wed with prominent mid-level height ridging as well as amplified
low-level thermal ridging. 24hrs prior the GFS had the trof moving
across Wed, but it has slowed the trof to pass on Thur, which the
ECMWF had been suggesting all along. With the passage trof Thur
there will be a repeat performance of windy-very windy conditions
across CWFA. SE NM, PB, and Trans Pecos will remain in the warm
dry sector Thur thus no precip is expected with the trof. The nrn
stream will likely have pushed cold air s, but it will probably
remain just n of CWFA during the day. High temps will be cooler
areawide Fri, but especially in the n-ne CWFA due to the said cold
air. Even much colder air is in the offing Sat-Sun of next weekend.
&&
.FIRE WEATHER...
High winds are expected across the area this morning through the
afternoon due to an associated strong trough. High winds and low RHs
favor elevated fire weather, but recent moisture has increased ERCs
across the area mitigating any greater concern. Therefore, a RFD has
been issued with increased winds and low RHs favoring initial
attack conditions. Winds will subside around sunset as the associated
trough treks eastward.
Well above normal temperatures and dry conditions will increase
dryness this coming week. Another trough will dig into the area
Thursday bringing in windy-very windy conditions across much of
the area. Depending on how the fuels look by Thurs, this pattern
could bring significant fire weather potential into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 37 60 32 / 0 0 0 0
Carlsbad 65 32 58 29 / 0 0 0 0
Dryden 76 44 66 39 / 0 0 0 0
Fort Stockton 68 38 60 36 / 0 0 0 0
Guadalupe Pass 55 34 51 34 / 0 0 0 0
Hobbs 62 32 58 29 / 0 0 0 0
Marfa 60 26 58 24 / 0 0 0 0
Midland Intl Airport 66 36 61 33 / 0 0 0 0
Odessa 67 35 61 32 / 0 0 0 0
Wink 68 33 62 29 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 5 AM early this morning to 5 PM MST this
afternoon for Central Lea County-Eddy County Plains-
Northern Lea County-Southern Lea County.
High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory from 6 AM this morning to 6 PM CST this evening
for Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
Upton-Ward-Winkler.
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
Chinati Mountains-Davis Mountains-Eastern Culberson County-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Van Horn and Highway 54 Corridor.
&&Hazardous weather outlook, Jan 29, 1:40 PM MST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CST Fri Jan 29 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CST Fri Jan 29 2021 /140 PM MST Fri Jan 29 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for Culberson County, the Guadalupe,
Delaware, Davis, and Chinati Mountains late tonight through tomorrow
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The High Wind Warning continues through Saturday afternoon.
A Wind Advisory is in effect Saturday for the Permian Basin,
Southeast New Mexico plains, and much of the Trans Pecos.
Areas of blowing dust are possible across portions of the Permian
Basin and Southeast New Mexico on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Jan 30, 1:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
205 AM CST SAT JAN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM NON-TSTM WND GST ESE PINE SPRINGS 31.89N 104.81W
01/30/2021 M78 MPH Culberson TX MESONET
&&
MATTHEW.D.JOHNSONHigh Wind, Guadalupe Mountains of Eddy County
- When
- January 30, 2:00 AM MST to 11:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Northern Lea County
- When
- January 30, 9:31 AM MST to 11:46 AM MST
- Where
- Northern Lea County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Indiana, January 30 to 31, 202112 injured · $685,000 · 8 events
- Winter Weather in Virginia, January 30 to 31, 202130 events
- Winter Storm and Winter Weather in Ohio, January 30 to 31, 202128 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 202124 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202122 events
- Winter Storm in Virginia, January 30 to 31, 202122 events
- Winter Storm and Winter Weather in Wisconsin, January 30 to 31, 202120 events
- Dust Storm and High Wind in Texas, January 30, 202159 kt wind · 19 events
- Winter Storm and Winter Weather in Iowa, January 30 to 31, 202119 events
- Winter Storm in Virginia, January 30 to 31, 202115 events
- High Wind in New Mexico, January 30, 202156 kt wind · 12 events
- High Wind in Texas, January 30, 202152 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939531, 939540.